Alert archive / Kansas / Areal Flood Warnings in 2016

Areal Flood Warning 39, NWS Wichita, KS

May 26, 2016Ellsworth County, Rice County, Kansas

NWS Wichita, KS issued this areal flood warning at May 26, 2016, 9:28 PM CDT for Ellsworth County, Rice County, Kansas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2016, 9:28 PM CDT (02:28 UTC)
Expired
May 27, 2016, 9:30 AM CDT
In force
12 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Ellsworth County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 117 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 474 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2656 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
966 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
474 m²/s²
0-3 km storm-relative helicity
628 m²/s²
Significant tornado parameter
10.9
Supercell composite
42.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at May 26, 6:37 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 26, 6:37 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
637 PM CDT THU MAY 26 2016

.SHORT TERM...(This evening through Friday)
Issued at 221 PM CDT Thu May 26 2016

Elevated storms quickly developed early this afternoon in an area
of strong 850-700mb moisture transport. Around nearly the same
time surface based storms developed west of our forecast area on
the more traditional dryline. Large scale lift provided by
approaching shortwave is allowing for much more widespread
convection compared to the last couple of days.

With extreme instability, any storm that goes up will have a good
chance of producing very large hail. Surface flow today is
stronger than last couple of days along with deep layer shear
being more robust. Therefore, any surfaced based storm this
afternoon or evening will have a chance to produce a tornado with
a enhanced risk closer to the warm front/outflow, where winds will
be slightly more backed, resulting in strong low level shear.
Through 2pm, tornado threat is being mitigated by storms
interfering with each other. Going to need a storm to be more
isolated to get a longer lived tor this afternoon/evening.

Also ran with a flash flood watch through Fri afternoon with
several rounds of storms expected and grounds already saturated.
Should also see rivers continue to flood along with additional
rivers going into flood.

As the overnight hours progresses the more widespread convection
should push east and northeast on the better 850-700mb moisture.
Storms still look like a good bet for Fri as the upper wave takes
its time lifting across KS. What is left of the dryline looks to
still linger along the SW fringes of the forecast area by Fri
afternoon and may provide a focus. In addition, large scale lift
will be much better than the last few days which may allow storms
to more freely develop in the very unstable airmass. Severe storms
will be possible with any storms that develop Fri.

.LONG TERM...(Saturday through Thursday)
Issued at 221 PM CDT Thu May 26 2016

By 18z Sat, the upper wave will be lifting over northeast KS
which will push the better convective chances north and east of
the forecast area. Still not out of the question to get some
storms to develop late Sat night across the southern and southwest
portions of the forecast area as the better 850mb moisture starts
to roll back to the northeast. Confidence in rain chances starting
Sun is very low as we get broad sw flow aloft. While both GFS and
ECMWF agree on a northern stream shortwave tracking across the
northern Plains, they disagree on the timing, with the ECMWF
faster compared to the GFS which leads to low confidence. There is
still some suggestion that a weak impulse will track across
OK/southern KS Mon into Mon evening which may result in some
elevated rain chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 631 PM CDT Thu May 26 2016

Main Aviation Hazards: Strong-severe storm potential this evening,
and low stratus again late tonight into Friday morning.

Most numerous thunderstorm activity through 03z-05z will be mainly
northwest of the Kansas Turnpike, where best low-level moisture
convergence is indicated. Have tempo TSRA mentioned at RSL, SLN,
and HUT Terminals, with VCTS at ICT and CNU. Large hail and very
heavy rain will be the main threats. A very moist south-
southeasterly boundary layer flow should lead to widespread
MVFR/IFR stratus again late tonight into Thursday morning. The
ceilings should gradually lift and scatter out around midday
Thursday for most of the area. Additional scattered thunderstorms
are possible across eastern Kansas again Thursday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    66  80  61  81 /  50  40  30  10
Hutchinson      65  80  59  81 /  70  40  30  10
Newton          66  79  61  80 /  70  50  40  10
ElDorado        67  78  62  80 /  50  50  40  10
Winfield-KWLD   66  80  63  82 /  40  40  30  10
Russell         62  81  57  79 /  60  40  30  10
Great Bend      62  81  57  79 /  60  40  30  10
Salina          65  80  58  80 /  70  50  40  20
McPherson       65  80  59  80 /  70  50  40  10
Coffeyville     67  77  65  81 /  40  50  40  10
Chanute         68  76  65  81 /  50  50  50  30
Iola            67  76  64  80 /  50  60  50  30
Parsons-KPPF    67  77  65  81 /  40  50  40  20

&&

.ICT Watches/Warnings/Advisories...
Flash Flood Watch through Friday afternoon for KSZ032-033-
047>053-067>069-082-083.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...JMC
Hazardous weather outlook, May 26, 2:44 PM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
244 PM CDT THU MAY 26 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-271800-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
244 PM CDT THU MAY 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE POTENTIAL FOR SEVERE THUNDERSTORMS REMAINS HIGH ACROSS CENTRAL
AND EASTERN KANSAS. AREAS AT GREATEST RISK ARE ALONG AND
NORTHWEST OF THE TURNPIKE...WHERE VERY LARGE HAIL...DAMAGING WINDS
AND VERY HEAVY RAIN ARE EXPECTED. A FEW TORNADOES ARE ALSO POSSIBLE.

FOR SOUTHEAST KANSAS...HAIL MAY BE AS LARGE AS GOLFBALLS ALONG
WITH WINDS AROUND 65 MPH AND VERY HEAVY RAINS THAT MAY CAUSE
FURTHER FLOODING.

FLASH FLOOD WATCH IN IN EFFECT FOR MUCH OF THE AREA THROUGH FRIDAY
AFTERNOON. SEE LATEST FLOOD WATCHES AND WARNINGS FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A GOOD CHANCE OF SEVERE THUNDERSTORMS ACROSS THE REGION
FRIDAY AFTERNOON AND FRIDAY NIGHT WITH HAIL UP TO GOLFBALL-SIZED
AND 60 TO 70 MPH WINDS.

THERE REMAINS A CHANCE OF THUNDERSTORMS...PRIMARILY ACROSS
SOUTHEAST KANSAS SATURDAY AND SATURDAY NIGHT THAT MAY PRODUCE
SMALL HAIL AND 40 TO 50 MPH WINDS. THE GREATER THUNDERSTORM
POTENTIAL WOULD BE AREA WIDE FROM SUNDAY THRU TUESDAY. STRONG TO
SEVERE THUNDERSTORMS ARE ANTICIPATED.

GIVEN THE UNCERTAINTY THROUGHOUT THE PERIOD...PLEASE CHECK LATER
OUTLOOKS FOR UPDATED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

In the hours before

Local storm report, May 26, 8:15 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
815 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             OLMITZ                  38.52N 98.94W
05/26/2016  E0.75 INCH       BARTON             KS   EMERGENCY MNGR

&&

VJP
Special weather statement, May 26, 8:15 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
815 PM CDT THU MAY 26 2016

KSZ032-033-048-270200-
ELLSWORTH KS-RUSSELL KS-LINCOLN KS-
815 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
  EASTERN RUSSELL COUNTY IN CENTRAL KANSAS...
  LINCOLN COUNTY IN CENTRAL KANSAS...

* UNTIL 900 PM CDT

* AT 813 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES
  NORTH OF LUCAS TO NEAR WILSON...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  WILSON...LINCOLN...LUCAS...SYLVAN GROVE...BEVERLY...BARNARD...
  ASH GROVE...WILSON STATE PARK AND WILSON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3921 9795 3901 9795 3870 9854 3912 9854
      3913 9849 3921 9849
TIME...MOT...LOC 0113Z 267DEG 23KT 3915 9850 3878 9850

JAKUB
Special weather statement, May 26, 8:21 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
821 PM CDT THU MAY 26 2016

KSZ049-051-270145-
SALINE KS-MCPHERSON KS-
821 PM CDT THU MAY 26 2016

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN SALINE COUNTY IN CENTRAL KANSAS...
  NORTHEASTERN MCPHERSON COUNTY IN CENTRAL KANSAS...

* UNTIL 845 PM CDT

* AT 819 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A STRONG THUNDERSTORM NEAR GYPSUM...OR 16 MILES EAST OF
  LINDSBORG...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES WILL BE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  GYPSUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3854 9737 3853 9739 3863 9753 3889 9738
TIME...MOT...LOC 0119Z 219DEG 24KT 3863 9739

JAKUB
Local storm report, May 26, 8:30 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
830 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     HAIL             6 N SYLVAN GROVE        39.10N 98.39W
05/26/2016  E0.75 INCH       LINCOLN            KS   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATES PENNY SIZED HAIL ON KANSAS
            HIGHWAY 181.

&&

VJP
Local storm report, May 26, 8:39 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
839 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     2 S ELLINWOOD           38.33N 98.58W
05/26/2016  E70 MPH          BARTON             KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS 60 TO 70 MPH WINDS.

&&

VJP
Local storm report, May 26, 9:25 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
925 PM CDT THU MAY 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TSTM WND GST     GENESEO                 38.52N 98.15W
05/26/2016  E60 MPH          RICE               KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS 60 MPH WINDS AND QUARTER SIZED
            HAIL.

0924 PM     HAIL             GENESEO                 38.52N 98.15W
05/26/2016  E1.00 INCH       RICE               KS   LAW ENFORCEMENT

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:06 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno32 min
May 26, 7:26 PM CDTSpecial Weather StatementICTMarion49 min
May 26, 7:30 PM CDTSpecial Weather StatementICTSaline30 min
May 26, 7:32 PM CDTSpecial Weather StatementICTRussell43 min
May 26, 7:38 PM CDTSpecial Weather StatementICTMcPherson52 min
May 26, 7:42 PM CDTSpecial Weather StatementICTBarton48 min
May 26, 7:56 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Reno, Rice64 min
May 26, 8:01 PM CDTSpecial Weather StatementICTEllsworth, Lincoln44 min
May 26, 8:14 PM CDTSpecial Weather StatementICTLincoln46 min
May 26, 8:15 PM CDTSpecial Weather StatementICTLincoln45 min
May 26, 8:16 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline46 min
May 26, 8:21 PM CDTSpecial Weather StatementICTSaline24 min
May 26, 8:39 PM CDTAreal Flood WarningICTChase, Marion12 hr
May 26, 8:54 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice, Saline66 min
May 26, 9:37 PM CDTSpecial Weather StatementICTReno53 min
May 26, 9:43 PM CDTFlash Flood WarningICTChase4 hr
May 26, 9:51 PM CDTSpecial Weather StatementICTHarper, Kingman54 min
May 26, 9:57 PM CDTSevere Thunderstorm WarningICTMcPherson, Saline26 min
May 26, 10:32 PM CDTSpecial Weather StatementICTReno43 min
May 26, 10:46 PM CDTSpecial Weather StatementICTSumner44 min
May 26, 10:56 PM CDTSpecial Weather StatementICTHarvey34 min
May 26, 11:14 PM CDTSevere Thunderstorm WarningICTSedgwick30 min
May 26, 11:29 PM CDTSpecial Weather StatementICTButler, Harvey, Sedgwick, Sumner61 min
May 27, 12:20 AM CDTSpecial Weather StatementICTButler, Cowley55 min
May 27, 12:23 AM CDTAreal Flood WarningICTMcPherson, Saline9 hr
May 27, 12:56 AM CDTSpecial Weather StatementICTChautauqua, Elk, Greenwood, Wilson, Woodson64 min
May 27, 1:13 AM CDTFlash Flood WarningICTChase5 hr
May 27, 1:33 AM CDTRiver Flood WarningICTMcPherson39 hr
May 27, 1:33 AM CDTRiver Flood WarningICTMcPherson, Saline55 hr
May 27, 1:33 AM CDTRiver Flood WarningICTSaline65 hr
May 27, 2:11 AM CDTRiver Flood WarningICTMarion53 hr
May 27, 2:11 AM CDTRiver Flood WarningICTChase, Lyon67 hr
May 27, 2:59 AM CDTAreal Flood WarningICTHarvey30 hr
May 27, 7:03 AM CDTAreal Flood WarningICTChase, Marion27 hr
May 27, 8:39 AM CDTRiver Flood WarningICTChase3 days
May 27, 9:14 AM CDTAreal Flood WarningICTMcPherson, Saline24 hr
May 27, 9:22 AM CDTAreal Flood WarningICTRice72 hr
May 27, 10:12 AM CDTAreal Flood WarningICTReno71 hr
May 27, 11:31 AM CDTRiver Flood WarningICTReno, Rice6 days
May 27, 2:10 PM CDTSpecial Weather StatementICTSumner65 min
May 27, 2:23 PM CDTSpecial Weather StatementICTHarper67 min
May 27, 2:46 PM CDTSpecial Weather StatementICTHarvey59 min
May 27, 2:48 PM CDTSevere Thunderstorm WarningICTSumner57 min
May 27, 3:02 PM CDTSevere Thunderstorm WarningICTHarper, Sumner34 min
May 27, 3:15 PM CDTSevere Thunderstorm WarningICTSedgwick40 min
May 27, 3:20 PM CDTSpecial Weather StatementICTHarvey55 min
May 27, 3:21 PM CDTSpecial Weather StatementICTButler54 min
May 27, 3:33 PM CDTSevere Thunderstorm WarningICTSumner42 min
May 27, 3:36 PM CDTSevere Thunderstorm WarningICTHarvey54 min
May 27, 3:42 PM CDTSevere Thunderstorm WarningICTHarvey, Reno36 min
May 27, 3:47 PM CDTSevere Thunderstorm WarningICTSumner26 min
May 27, 3:50 PM CDTSpecial Weather StatementICTKingman25 min
May 27, 3:53 PM CDTSevere Thunderstorm WarningICTKingman, Sedgwick25 min
May 27, 4:06 PM CDTSpecial Weather StatementICTMarion54 min
May 27, 4:09 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner66 min
May 27, 4:11 PM CDTSpecial Weather StatementICTSumner34 min
May 27, 4:15 PM CDTRiver Flood WarningICTMcPherson15 hr
May 27, 4:16 PM CDTSpecial Weather StatementICTSedgwick29 min
May 27, 4:20 PM CDTAreal Flood WarningICTSumner18 hr
May 27, 4:28 PM CDTSevere Thunderstorm WarningICTHarper20 min
May 27, 4:38 PM CDTAreal Flood WarningICTButler, Cowley, Sedgwick, Sumner18 hr
May 27, 4:47 PM CDTSevere Thunderstorm WarningICTCowley, Sumner28 min
May 27, 5:02 PM CDTSpecial Weather StatementICTKingman43 min
May 27, 5:03 PM CDTSevere Thunderstorm WarningICTButler, Cowley42 min
May 27, 5:18 PM CDTSpecial Weather StatementICTMarion27 min
May 27, 5:25 PM CDTSevere Thunderstorm WarningICTButler, Greenwood50 min
May 27, 5:26 PM CDTSpecial Weather StatementICTLincoln34 min
May 27, 5:32 PM CDTSevere Thunderstorm WarningICTSumner26 min
May 27, 5:39 PM CDTSevere Thunderstorm WarningICTLincoln, Russell36 min
May 27, 6:15 PM CDTSevere Thunderstorm WarningICTRussell25 min
May 27, 6:27 PM CDTSpecial Weather StatementICTCowley63 min

Nearby

Areal Flood Warnings in Kansas, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.